Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 168, NWS Kansas City, MO

June 23, 2000Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 23, 2000, 5:28 PM CDT for Atchison County, Missouri. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 5:28 PM CDT (22:28 UTC)
Expired
Jun 23, 2000, 6:30 PM CDT
In force
62 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atchison County, MO

The radar

The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:40 PM CDTHail 0.75Rockport, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS53 KEAX 232230
SVRMCI
MOC005-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ATCHISON COUNTY IN NORTHWEST MISSOURI
  THIS INCLUDES THE CITY OF ROCKPORT

* UNTIL 630 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF WATSON...OR ABOUT 4 MILES     
  NORTHWEST OF PERU...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS
  PRODUCED 1 INCH DIAMETER HAIL IN SOUTHEAST NEBRASKA.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATSON AT 600 PM CDT
  PHELPS CITY AT 625 PM CDT
  LANGDON AT 630 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 4063 9580 4049 9595 4024 9561 4043 9541

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:10 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 23, 2:10 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CDT FRI JUN 23 2000

MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL THROUGH SUNDAY. HAVE
RECEIVED A NUMBER OF LARGE HAIL AND STRONG WIND REPORTS OVER FAR
NORTHERN MISSOURI WITH STORMS THAT HAVE DEVELOPED...ALONG SOUTHERN
EDGE OF MESOSCALE VORTICITY CENTER OVER IOWA. CONVECTION SHOULD
CONTINUE INTO NORTHEAST MISSOURI THIS AFTERNOON...AS WE HEAD INTO
DIURNAL PERIOD OF STRONGEST HEATING. IN ADDITION...18Z MSAS SURFACE
LI GRAPHIC SHOWS AXIS OF STRONGEST INSTABILITY (-10 TO -12 LI)
EXTENDING FROM NORTHEAST KANSAS EASTWARD INTO WESTERN ILLINOIS.

MODELS FORECASTING A NUMBER OF H5 SHORTWAVES ROTATING THROUGH AREA
DURING THE NEXT 24 HOURS. WITH IMPRESSIVE INSTABILITY AND MOISTURE
ACROSS REGION...WOULD EXPECT ADDITIONAL CONVECTIVE DEVELOPMENT LATER
TONIGHT...ESPECIALLY ACROSS NORTHERN MISSOURI AND FAR NORTHEAST
KANSAS. ENVIRONMENT WILL LIKELY BE A BIT WORKED OVER...FROM PREVIOUS
CONVECTION...SO THERE MAY BE A BREAK INTO THE EVENING. FEEL THAT
THERE IS POTENTIAL FOR LOCALLY HEAVY RAINFALL...AS MENTIONED IN
EXCESS RAINFALL POTENTIAL OUTLOOK. HOWEVER...WILL HOLD OFF ON ANY
HEADLINES AT THIS TIME...DUE TO UNCERTAINTY IN TIMING AND PLACEMENT
OF UPPER WAVES AND SUBSEQUENT SURFACE OUTFLOW BOUNDARY FROM
AFTERNOON CONVECTION.

REMAIN IN SAME AIRMASS FOR MUCH OF THE WEEKEND...SO FEEL THAT
PERSISTANCE WOULD BE THE BEST WAY TO GO...WITH TEMPERATURES AND
POPS. AM EXPECTING TO CARRY AT LEAST CHANCE POPS THROUGH THE
WEEKEND. SURFACE BOUNDARY FORECAST TO SAG SOUTH TOWARDS THE FORECAST
AREA DURING THE DAY ON SUNDAY...WHICH SHOULD PROVIDE FOR ADDITIONAL
FOCUS FOR CONVECTION. MODELS PUSH FRONT THROUGH CWA BY MONDAY.

FIRST PART OF NEXT WEEK SHOULD BE COOLER...WITH ANOTHER CHANCE FOR
PRECIPITATION ON WEDNESDAY.

FWC/FAN GUIDANCE LOOKS TO BE IN BALLPARK...SO WILL NOT STRAY TOO FAR.

.EAX...NONE

MJM

In the hours before

Local storm report, Jun 23, 12:25 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1225 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    CLEARMONT                 MO   .75 INCH HAIL
06/23/00   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1224 PM    PICKERING                 MO   1.75 INCH HAIL
06/23/00   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jun 23, 1:00 PM CDT, 4 hours 28 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI JUN 23 2000

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...
...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHERN MISSOURI UNTIL
5 PM...

FORECAST: SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF
NORTHERN MISSOURI AND NORTHEAST KANSAS THE REST OF THIS AFTERNOON
THROUGH TONIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
NORTH OF A LINE FROM KANSAS CITY TO BOONVILLE. SPOTTERS OVER
NORTHERN MISSOURI AND FAR NORTHEAST KANSAS SHOULD WATCH FOR FURTHER
UPDATES TO THE FORECAST...AND THE POSSIBILITY OF ACTIVATION LATER
TODAY AND TONIGHT.

DISCUSSION: WARM AND UNSTABLE AIR ANCHORED OVER THE REGION...WILL
PROVIDE THE THREAT FOR SHOWER AND THUNDERSTORM ACTIVITY THIS
AFTERNOON AND TONIGHT. A NUMBER OF UPPER LEVEL DISTURBANCE ARE
EXPECTED TO ROTATE THROUGH THE REGION...PROVIDING THE NECESSARY LIFT
FOR THUNDERSTORM DEVELOPMENT. SEVERE THUNDERSTORMS ARE POSSIBLE...
ESPECIALLY OVER NORTHERN MISSOURI AND FAR NORTHEAST KANSAS...THIS
AFTERNOON AND TONIGHT.

MJM
Local storm report, Jun 23, 1:13 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
113 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1257 PM    1 NW ALANTHUS GROVE       MO   1 INCH HAIL
06/23/00   GENTRY                         REPORTED BY PUBLIC.

0105 PM    SHERIDAN                  MO   1 INCH HAIL
06/23/00   WORTH                          REPORTED BY MEDIA.

JB
Local storm report, Jun 23, 1:23 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
123 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1229 PM    BURLINGTON JCT            MO   .88 INCH HAIL
06/23/00   NODAWAY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

JB
Local storm report, Jun 23, 1:31 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
131 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    EAGLEVILLE                MO   WIND DAMAGE
06/23/00   HARRISON                       70 MPH WINDS AND
                                          SEVERAL LARGE TREES
                                          WERE BEING BLOWN DOWN.
                                          REPORTED BY PUBLIC.

JB
Special weather statement, Jun 23, 4:02 PM CDT, 1 hour 26 minutes before
MOZ002>008-012>017-023>025-032-033-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 PM CDT FRI JUN 23 2000

...SEVERE THUNDERSTORM WATCH NUMBER 481 HAS BEEN CANCELLED
FOR PORTIONS OF NORTHERN...

SEVERE THUNDERSTORM WATCH NUMBER 481 IN EFFECT UNTIL 5 PM HAVE BEEN
CANCELLED FOR PORTIONS OF NORTHERN  MISSOURI. THE THREAT FOR SEVERE
WEATHER HAS ENDED. THE FOLLOWING COUNTIES ARE NO LONGER UNDER A
SEVERE THUNDERSTORM WATCH...

IN MISSOURI...
  CLINTON               DEKALB
  GENTRY                NODAWAY
  WORTH                 CALDWELL
  CARROLL               CHARITON
  DAVIESS               GRUNDY
  HARRISON              LINN
  LIVINGSTON            MERCER
  PUTNAM                SULLIVAN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:08 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway67 min
Jun 23, 12:39 PM CDTSevere Thunderstorm WarningEAXGentry, Worth66 min
Jun 23, 1:14 PM CDTSevere Thunderstorm WarningEAXHarrison61 min
Jun 23, 1:40 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer65 min
Jun 23, 6:53 PM CDTTornado WarningEAXAtchison, Holt37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.